Indiana, 2004

Flooding in Indiana, January 2 to 13, 2004

January 2 to 13, 2004 · NWS IND · 4 events in 4 counties and zones

2 to 5 inches of rain fell from the 1st through the 5th on top of already saturated ground caused moderate river flooding along the East Fork White River. This was the worst flooding along the East Fork White since May 1996.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

2 to 5 inches of rain fell from the 1st through the 5th on top of already saturated ground caused moderate river flooding along the East Fork White River. This was the worst flooding along the East Fork White since May 1996. There were numerous roads closed and many evacuations. Location: FS in feet: Crest in feet: Date of Crest:Columbus 9.0 13.8 January 6Seymour 12.0 19.0 January 5Rivervale 20.0 32.8 January 8Bedford 20.0 29.0 January 8Williams 8.0 16.5 January 9Shoals 20.0 27.9 January 10

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 2, 1:45 PM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Jan 2, 1:45 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST FRI JAN 2 2004

.DISCUSSION...ALL SORTS OF CHALLENGES FOR THIS FCST WITH PRECIP
CVRG/AMOUNTS...PRECIP TYPE...THUNDER POSSIBILITY...SIG MODEL
DISCREPANCIES AND TEMPS ALL ENTERING INTO THE EQUATION. LATEST SFC
ANLYS HAD A COMPLEX AREA OF LOW PRES ACRS THE PLAINS WITH A STNRY
FNT SAGGING ACRS THE CNTRL AND SRN PLAINS AND A WARM FNT ACRS OUR
SWRN FA. VSBL PIX/SFC OBS CONTINUED TO SHOW THICK BLANKET OF
STATUS/FOG ACRS THE FA...WHILE THE KIND-88D WAS ONLY SHOWING A FEW
SPOTTY < 20 DBZ RETURNS.

MODELS GENERALLY AGREE ON BRINGING CD FNT...CURRENTLY ACRS THE ERN
DAKOTAS AND ERN NE...SE ACRS THE FA TNGT AND SATURDAY.
HOWEVER...PLACEMENT OF THE CD FNT AND STRENGTH AND POSITION OF LOW
DVLPG ALONG THE FNT QUITE DIFFERENT AFT 36 HRS. AT 12Z SUNDAY...ETA
HAS THE CD FNT ACRS SRN KY...WHILE THE GFS HAS IT ACRS SRN INDIANA.
MEANWHILE...AT 00Z MON...GFS IS STRONGER WITH THE SFC LOW AND HAS IT
ACRS SWRN LK ERIE...WHILE THE ETA HAS IT ALL THE WAY BACK NEAR KEVV.
UKMET LIES RIGHT IN THE MIDDLE REGARDING 48 HR FRONTAL POS AND 60 HR
SFC LOW STRENGTH AND POS. WITH THE UNCERTAINTY...BEST BET IS MIDDLE
OF THE ROAD UKMET. THIS SOLUTION WOULD TAKE THE FNT TO THE OH RVR AT
12Z SUNDAY AND THE SFC LOW PRES CENTER TO JUST E OF KIND AT 00Z MON.

MODELS FAIRLY CLOSE ON MOVING CD FNT INTO OUR NWRN FA AT 06Z TNGT
AND ABOUT A MUNCIE TO TERRE HAUTE LINE BY 12Z SATURDAY. MODEL TIME
SECS KEEP PLNTY OF MOIST AOB 850 MB BUT MID LVLS ARE RATHER DRY.
STILL...NICE LIFT AHEAD OF THE FNT AND APRCHG S/W GOOD ENOUGH TO GO
WITH GOOD CHC GFS POPS. BEST LIFTED INDICES OF -1 AND CAPES 100-300
J/KG ENOUGH TO MENTION THUNDER ALL ZONES THIS EVE AND SRN ZONES
THROUGH THE OVRNGT.

EXPECT THE CD FNT TO SETTLE ALONG THE OH RVR ON SATURDAY/SATURDAY
NGT AND MOST OF SUNDAY AWAITING FOR SFC WV TO MOV ALONG IT. WL CONT
WITH CHC POPS ON SATURDAY WITH FNT CLOSE BY AND MODEL UVM FIELDS
HOLDING ON SOME LIFT. THUNDER CHC APPEARS TO BE CONFINED TO FAR SRN
ZONES AND PROBABLY TOO SLGT TO MENTION BASED ON INSTABILITY PROGS.

S/W MOVES ACRS IN THE FAST SW FLOW SATURDAY NGT PROVIDING NICE UVVS
ACRS THE FA AS THE FNT CONTS TO CAMP OUT. CAT GFS POPS LOOK
REASONABLE. WL TAKE HEAVY RAIN THREAT A BIT FURTHER N BASED ON GFS
QPF AND CONT IT THROUGH SUNDAY. SHOULD SEE CHANGEOVER TO SNOW FAR
NWRN ZONES LATE SUNDAY BASED ON THICKNESSES/SOUNDINGS AND REST OF
THE FA SUNDAY NGT WITH LITTLE TO NO ACCUMULATION.

MOS TEMPS ALL OVR THE PLACE AND WL BE A TRICKY FCST WITH LG TEMP
SPREADS FM SE-NW ACRS THE FA AFT THE FNT MOVES THROUGH. GENERALLY
PREFER A FWC/GFS MIX THOUGH WITH MET LOOKING TO CD BY THE THIRD
PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KOCH
Hazardous weather outlook, Jan 2, 5:51 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 AM EST FRI JAN 2 2004

INZ021-028>031-035>042-049-031100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENRY-HOWARD-
MADISON-MONTGOMERY-RANDOLPH-TIPPECANOE-TIPTON-WARREN-
551 AM EST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MIXTURE OF PRECIPITATION WILL BE POSSIBLE SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE ASKED TO REPORT PRECIPITATION TYPE SATURDAY NIGHT AND
SUNDAY.

INZ043>048-051>057-031100-
CLAY-HANCOCK-HENDRICKS-JOHNSON-MARION-MORGAN-OWEN-PARKE-PUTNAM-RUSH-
SHELBY-VERMILLION-VIGO-
551 AM EST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL OCCUR THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

INZ060>065-067>072-031100-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX-
LAWRENCE-MARTIN-MONROE-SULLIVAN-
551 AM EST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAINFALL WILL BE POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE ASKED TO REPORT RAINFALL AMOUNTS AND FLOODING
SATURDAY NIGHT AND SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Bartholomew

When
January 2, 8:30 PM EST to January 9, 9:24 PM EST
Where
Bartholomew forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Flood, Jackson

When
January 2, 8:30 PM EST to January 9, 9:24 PM EST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Flood, Lawrence

When
January 4, 11:48 PM EST to January 13, 5:51 AM EST
Where
Lawrence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Flood, Martin

When
January 5, 3:00 AM EST to January 13, 4:28 PM EST
Where
Martin forecast zone
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383973, 5383974, 5383975, 5383976.